Friday, January 30, 2015
Obesity and Weight Management
Thyroid disorders and weight loss
I recently underwent radioactive iodine treatment for Grave`s disease. In a lot of the material I have reviewed it stated that is not uncommon to develop hypothyroidism after such treatment. What affect does this turnaround have on a persons ability to lose weight? I always thought that hyperthoidism was associated with dramatic weight loss or the inability to gain weight. Can I expect my weigh to increase as a result of the thyroid functioning in a more normal capacity? What type of diet and exercise program should I consider to improve my weight loss chances? I want to be proactive. My followup appointment is in late February and I would like have lost at least 5 pounds by then. It would be motivation and reassurance that I am moving in the right direction. I also suffered extreme hair loss as a result of the hyperthyroidism. Can I expect this to turnaround also?
Yes, it is common to develop hypothyroidism after iodine treatment. Hypothyroidism is when the thyroid is "under active" and this is usually determined with a simple blood test known as TSH. If the TSH is high it means that your thyroid hormone levels are too low. Your doctor may put you on medication to help bring these levels back to normal. Once the thyroid hormone levels are normal, many of the symptoms such as weight gain and hair loss usually resolve.
There is no specific diet or exercise program that you need to be on. You should avoid empty calories such as sweets, soda, fast food and monitor portion sizes; make sure you have at least 5 servings of fruits and vegetables per day; limit red meat to 1 serving and limit your carbohydrates such as bread, potatoes, rice, and pasta.
After being cleared by your doctor for exercise, you should try and get at least 30 minutes of brisk walking or aerobic exercise at least three times a week; daily is ideal.
Finally, you are right that hyperthyroidism is associated with weight loss along with other symptoms such as hair loss, heat intolerance, and palpitations.
Esa M Davis, MD, MPH
Adjunct Assistant Professor of Family Medicine
School of Medicine
Case Western Reserve University